Supplementary Material for: UFT-Induced Sinusoidal Obstruction Syndrome as a Suspected Cause of Liver Cirrhosis during Adjuvant Chemotherapy for Lung Adenocarcinoma: A Case Report

Read full text
Authors: figshare admin karger, Masuda Y, Kaneda S., Mitsumata S., Hirata T., Futamata T., Wakahara J.-I., Ueda Y., Miyahara S., Nakashima H., Shiraishi T., T. Sato
Cited by: 0

Abstract

Introduction: Tegafur/uracil (UFT) is a widely used oral adjuvant chemotherapy for non-small cell lung cancer. Severe hepatic toxicity is rare, and sinusoidal obstruction syndrome (SOS) has not been well characterized in this setting. [1–3]. Case Presentation: A 76-year-old man underwent thoracoscopic middle lobectomy for stage IA3 papillary adenocarcinoma of the right lung. Adjuvant UFT therapy was started 2 months postoperatively. Although liver enzymes were mildly elevated, treatment was continued. After 11 months of UFT, he developed abdominal distension and bilateral leg edema. Laboratory testing revealed severe hypoalbuminemia, coagulopathy, and marked increases in M2BPGi and hyaluronic acid. Viral hepatitis, autoimmune disease, metabolic liver disease, and cardiogenic hepatopathy were excluded. Contrast-enhanced CT showed pronounced hepatic atrophy, moderate ascites, and heterogeneous delayed-phase enhancement consistent with sinusoidal perfusion abnormalities. Because of ascites and coagulopathy, biopsy was contraindicated. The constellation of imaging, clinical course, and laboratory findings indicated drug-induced sinusoidal injury most consistent with UFT-related SOS. UFT was discontinued, and supportive management was initiated, including albumin, diuretics, and ursodeoxycholic acid. Liver function gradually improved, ascites resolved, and follow-up CT demonstrated partial restoration of hepatic volume over 6 months. Conclusion: This case represents the first reported instance in which UFT-induced hepatic injury was clinically, biochemically, and radiologically demonstrated to be consistent with sinusoidal obstruction syndrome. It highlights a rare but serious hepatic complication of UFT and underscores that careful monitoring of fibrosis markers and radiologic findings—not only liver enzymes—is essential for early detection of drug-induced sinusoidal obstruction syndrome during prolonged adjuvant chemotherapy.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Chemotherapy-related skin toxicity Hepatocellular Carcinoma Treatment and Prognosis

Publication details

Journal / source
Figshare
Publication date
1 January 2026